Ohio, 2013

Damaging Winds in Ohio, July 10, 2013

July 10, 2013 · NWS IWX · 15 events in 5 counties and zones

Despite broken cloud cover across much of the region, unstable conditions took shape ahead of a cold front that moved southeast into the region. Thunderstorms moved out of northern Indiana into northwestern Ohio, producing pockets of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Despite broken cloud cover across much of the region, unstable conditions took shape ahead of a cold front that moved southeast into the region. Thunderstorms moved out of northern Indiana into northwestern Ohio, producing pockets of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 10, 6:47 AM EST, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 10, 6:47 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
747 AM EDT WED JUL 10 2013

.SYNOPSIS...
ISSUED AT 130 AM EDT TUE JUL 9 2013

A SEASONABLY STRONG COLD FRONT WILL MOVE THROUGH THE GREAT LAKES
REGION TODAY. THIS FRONT WILL BRING A CHANCE FOR THUNDERSTORMS AND
LOCALLY HEAVY RAIN TO MUCH OF THE AREA TODAY. THE DAY WILL START
WARM AND MUGGY. HIGH PRESSURE WILL FOLLOW TONIGHT WITH COOLER AND
RELATIVELY DRIER AIR MAKING IT FEEL MUCH MORE COMFORTABLE.

&&

.UPDATE...
ISSUED AT 736 AM EDT WED JUL 10 2013

UPDATE MAINLY TO REMOVE PRE-DAWN WORDING FROM ZFP. HOURLY TEMPS
RUNNING A LITTLE WARMER THAN FCST EARLY THIS MORNING AND WERE
ADJUSTED UP. MINOR DOWNWARD ADJUSTMENT TO POPS/SKY COVER... MAINLY
EARLY THIS MORNING. RECENT AMDAR SOUNDING FROM FWA SUGGESTS
AIRMASS OVER THE AREA REMAINS QUITE UNSTABLE WITH WK CAPPING.
CONVERGENCE ALONG CDFNT IS RATHER WEAK BUT SUFFICIENT FOR A FEW
STORMS EARLY THIS MORNING OVER NRN IL. THUS... CONTD WITH INCRSG
POPS BY LATE MORNING AND INTO THE AFTN MAINLY ACROSS SE CWA AS
AIRMASS DESTABILIZES FURTHER AND CDFNT MOVES THROUGH THE AREA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM EDT WED JUL 10 2013

SUBSIDENCE AND DRIER MID LEVEL AIR BEHIND TUE EVENING SHORT WAVE
HELPED STABILIZE ATMOSPHERE OVERNIGHT AND LIMITED CONVECTION TO
ISOLATED DEVELOPMENT. 00Z ILX SOUNDING SHOWED A DECENT CAP ALONG
WITH MID LEVEL DRY AIR. EARLY MORNING WATER VAPOR SHOWS SHORT WAVE
OVER WI BEGINNING TO OVERTAKE SURFACE COLD FRONT IN CONJUNCTION WITH
PLUME OF HIGHER THETA E AIR ADVANCING NORTHEAST AHEAD OF CONVECTIVE
COMPLEX OVER NORTHERN MO. MESOANALYSIS EARLY THIS MORNING STILL
SHOWS AN UNSTABLE ATMOSPHERE IN PLACE WITH MUCAPE OF 3000 J/KG.
PWATS REMAIN IN THE 1.5 TO 2.0 IN RANGE KEEPING THREAT OF HEAVY RAIN
IN FORECAST THROUGH FROPA. WITH SATURATED GROUND IN NW OHIO FROM
RECENT HEAVY RAIN AND POSSIBILITY OF LOCALIZED HEAVY RAIN TODAY
WILL CONTINUE THE FLASH FLOOD WATCH ISSUED YESTERDAY.
HOWEVER...STORM MOVEMENT TODAY SHOULD BE SUFFICIENT ENOUGH TO LIMIT
FLOODING POTENTIAL TO LOCALIZED AREAS.

HI RES GUIDANCE REMAINS SPLIT ON DEVELOPMENT THIS MORNING BUT MOST
MODELS DO SHOW SOME SCATTERED CONVECTION ALONG FRONT AS IT MOVES
THROUGH...WITH NAM 4KM MOST AGGRESSIVE. RADAR THIS MORNING HAS SHOWN
SOME WEAK CELLS WHICH DEVELOP BUT QUICKLY DIE AS SYNOPTIC FORCING
WEAK AND MID LEVEL DRY AIR HAS BEEN WINNING OUT. STILL EXPECT
SCATTERED CONVECTION TO DEVELOP THIS MORNING INTO AFTERNOON AS SHORT
WAVE CATCHES FRONT AND CROSSES AREA WITH MORNING HEATING AND
INSTABILITY. ISOLATED SEVERE RISK CONTINUES ACROSS MAINLY EASTERN
HALF OF CWA WHERE TIMING OF FRONT LATE THIS MORNING AND EARLY
AFTERNOON COINCIDENT WITH MODEST SHEAR. DRY MID LEVELS OVER VERY
MOIST LOW LEVELS SUPPORT STRONG EVAP COOLING WHICH WILL AID
DOWNDRAFTS AND SUPPORT SEVERE WIND THREAT.

RELATIVELY DRIER AND COOLER AIR WILL FILTER IN THIS AFTERNOON AND
ESPECIALLY TONIGHT AS CANADIAN HIGH PRESSURE BUILDS INTO REGION.
WITH CLEARING SKIES AND LIGHT WINDS TEMPS SHOULD RADIATE INTO UPPER
50S AND LOWER 60S. FOG DEVELOPMENT WILL HAVE TO BE MONITORED TOWARD
SUNRISE THURSDAY WITH COOLER TEMPS AND MOIST BOUNDARY LAYER FROM
RECENT RAINFALL.

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 400 AM EDT WED JUL 10 2013

COLD/DRY ADVECTION IN NORTHERLY FLOW REGIME THURSDAY WILL BRING A
NICE BREAK FROM THE HEAT AND HUMIDITY TO START THE PERIOD. BELOW
NORMAL TEMPS AND NOTHING MORE THAN SOME SCT DIURNAL CU ANTICIPATED
THU-FRI IN THIS SUBSIDENT CP AIRMASS...WITH CALM/LIGHT WINDS BY THU
NIGHT/FRI AS LOW LEVEL ANTICYCLONE BUILDS INTO THE REGION.

MODELS HAVE REMAINED CONSISTENT IN FOLDING A CENTRAL CONUS MID/UPPER
LEVEL RIDGE INTO THE REGION THIS WEEKEND INTO EARLY NEXT WEEK...WITH
LOW LEVEL RIDGING ACROSS THE LOCAL AREA HOLDING A SOMEWHAT ACTIVE
FRONTAL ZONE WELL NORTH ACROSS THE NORTHERN GREAT LAKES AND UPPER
MIDWEST. THIS WILL RESULT IN A CONTINUATION OF DRY/FAIR WX ALONG
WITH A GRADUAL UPTICK IN HUMIDITY/TEMPS WITH TIME.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 648 AM EDT WED JUL 10 2013

CONVECTION STILL STRUGGLING TO FIRE ALONG COLD FRONT ACROSS WI
AND NORTHERN IL. CONVECTIVE COMPLEX DID FORM ALONG SOUTHERN END OF
FRONT THROUGH EASTERN MO AND WESTERN IL THIS MORNING. THIS LIKELY
AIDING IN CUTTING OFF DEEPER MOISTURE TRANSPORT NORTHWARD ALONG
WITH A VEERED LOW LEVEL JET LIMITING MASS CONVERGENCE. GIVEN
INSTABILITY IN PLACE AND STRONG SHORT WAVE AND COLD FRONT STILL
EXPECT SCATTERED TSRA TO DEVELOP THIS MORNING JUST AHEAD OF COLD
FRONT. BACKED OFF THE TSRA AT KSBN GIVEN FRONT PROXIMITY AND
SHOULD SEE A WIND SHIFT TO NW THERE IN A FEW HOURS. KFWA WILL HAVE
MORE TIME TO DESTABILIZE AND WILL CONTINUE TO LEAN TOWARD HI RES
GUIDANCE WHICH BRINGS CONVECTION TO KFWA AREA BY LATE
MORNING/EARLY AFTERNOON. MVFR CONDITIONS POSSIBLE NEAR TSRA WITH
VFR EXPECTED LATER THIS AFTERNOON AND TONIGHT WITH HIGH PRESSURE
BUILDING INTO THE AREA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...FLASH FLOOD WATCH UNTIL 2 PM EDT THIS AFTERNOON FOR OHZ001-002-
     004-005-015-016-024-025.

LM...NONE.
&&

UPDATE...JT
SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...STEINWEDEL
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 10, 9:16 AM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1016 AM EDT WED JUL 10 2013

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111430-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1016 AM EDT WED JUL 10 2013 /916 AM CDT WED JUL 10 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN INTENSITY TODAY.
SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS
TODAY AND EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-111430-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1016 AM EDT WED JUL 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 10, 11:46 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1246 PM EDT WED JUL 10 2013

INZ015>017-023>025-101715-
FULTON IN-HUNTINGTON IN-KOSCIUSKO IN-MIAMI IN-WABASH IN-WHITLEY IN-
1246 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN MIAMI...NORTHERN
HUNTINGTON...NORTHERN WABASH...SOUTHERN WHITLEY...EXTREME WESTERN
ALLEN...SOUTHERN KOSCIUSKO AND EASTERN FULTON COUNTIES...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AKRON...OR 10 MILES WEST OF NORTH
MANCHESTER...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  NORTH MANCHESTER...
  SOUTH WHITLEY...
  LAKETON...IJAMSVILLE AND PACKERTON...
  LIBERTY MILLS AND SIDNEY...
  BRACKEN...BIPPUS AND COLLAMER...
  LUTHER AND WASHINGTON CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4094 8616 4113 8616 4113 8534 4088 8535
TIME...MOT...LOC 1646Z 271DEG 41KT 4101 8594

TAYLOR
Local storm report, Jul 10, 11:59 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1259 PM EDT WED JUL 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     TUNKER                  41.05N  85.56W
07/10/2013  E60 MPH          WHITLEY            IN   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND 60 MPH WIND GUST AT 200W AND IN 114
            IN WHITLEY COUNTY

&&

NG
Special weather statement, Jul 10, 12:01 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
101 PM EDT WED JUL 10 2013

INZ015-017-018-020-022>027-101730-
ADAMS IN-ALLEN IN-CASS IN-FULTON IN-HUNTINGTON IN-MIAMI IN-WABASH
IN-WELLS IN-WHITE IN-WHITLEY IN-
101 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN GRANT...WHITE...
CASS...NORTHERN WELLS...NORTHERN ADAMS...MIAMI...HUNTINGTON...
WABASH...SOUTHERN WHITLEY...SOUTHERN ALLEN AND SOUTHERN FULTON
COUNTIES...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES WEST OF
FORT WAYNE TO BROOKSTON...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  FORT WAYNE...
  PERU...HUNTINGTON AND WABASH...
  NEW HAVEN...
  GRISSOM AFB...
  OSSIAN...
  ANDREWS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4076 8710 4112 8531 4113 8480 4085 8480
      4065 8586 4063 8587 4058 8614 4058 8637
      4070 8638 4070 8653 4075 8653 4075 8675
      4072 8677 4058 8678 4057 8693 4065 8711
TIME...MOT...LOC 1701Z 282DEG 33KT 4100 8530 4060 8691

TAYLOR
Special weather statement, Jul 10, 12:03 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 PM EDT WED JUL 10 2013

INZ007-MIZ081-OHZ001-101730-
HILLSDALE MI-STEUBEN IN-WILLIAMS OH-
103 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD EXTREME NORTHWESTERN FULTON...
NORTHWESTERN WILLIAMS...SOUTHEASTERN HILLSDALE AND SOUTHEASTERN
STEUBEN COUNTIES...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES EAST OF
HILLSDALE TO 10 MILES WEST OF PIONEER TO ANGOLA...MOVING EAST AT 25
MPH.

DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  PIONEER AND EDON...
  SHADYSIDE...PITTSFORD AND FRONTIER...
  NETTLE LAKE...RANSOM AND HAMILTON LAKE...
  LAKE SENECA...COLUMBIA AND RANSOM...
  BETZER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4207 8436 4190 8437 4190 8435 4172 8436
      4171 8437 4170 8440 4168 8440 4154 8473
      4154 8519 4157 8519 4172 8484 4208 8449
TIME...MOT...LOC 1703Z 270DEG 24KT 4199 8439 4173 8472
          4159 8504

CEO
Special weather statement, Jul 10, 12:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 PM EDT WED JUL 10 2013

INZ006>009-017-018-101800-
ALLEN IN-DE KALB IN-LAGRANGE IN-NOBLE IN-STEUBEN IN-WHITLEY IN-
113 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN WHITLEY...NORTHERN
ALLEN...DE KALB...EASTERN NOBLE AND EXTREME SOUTHERN STEUBEN
COUNTIES...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AVILLA...OR 7 MILES SOUTH OF KENDALLVILLE...
MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GARRETT...
  AUBURN...
  BUTLER...
  HUNTERTOWN...
  WATERLOO...
  GRABILL AND HAMILTON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4113 8549 4154 8542 4155 8481 4139 8481
      4139 8480 4114 8480
TIME...MOT...LOC 1713Z 274DEG 35KT 4135 8528

CEO
Special weather statement, Jul 10, 12:28 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
128 PM EDT WED JUL 10 2013

INZ009-OHZ001-002-004-101815-
DE KALB IN-DEFIANCE OH-FULTON OH-WILLIAMS OH-
128 PM EDT WED JUL 10 2013

...STRONG THUNDERSTORMS MOVING TOWARD WESTERN FULTON...SOUTHEASTERN
WILLIAMS...NORTHWESTERN DEFIANCE AND EASTERN DE KALB COUNTIES...

AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EDGERTON...OR 6 MILES WEST OF BRYAN...MOVING
EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BRYAN...
  STRYKER...
  FAYETTE...
  WILLIAMS CENTER AND FARMER...
  HALLOCK AND WEST JEFFERSON...
  KUNKLE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER INDOORS UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4148 8432 4148 8434 4146 8434 4133 8451
      4145 8489 4171 8438 4171 8404
TIME...MOT...LOC 1728Z 279DEG 17KT 4147 8464

CEO

The radar

The Northern Indiana radar (KIWX), 88 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Williams

When
July 10, 12:30 PM EST to 12:31 PM EST
Where
Williams County, Melbern
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.470, -84.650

Emergency management officials reported strong winds impacted a moving train near the town of Melbern. A few dozen empty train cars were pushed off the tracks. No injuries were reported. In addition, numerous trees, tree limbs and power poles were damaged in the town.

Thunderstorm Wind, Williams

When
July 10, 12:40 PM EST to 12:41 PM EST
Where
Williams County, Bryan
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.470, -84.550

Local fire officials reported a power pole was blown down on Center Street, with large tree limbs down in the town.

Thunderstorm Wind, Defiance

When
July 10, 1:00 PM EST to 1:01 PM EST
Where
Defiance County, 0.52 mi W of Defiance
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.280, -84.360

County dispatch reported tree and power line damage across much of the county.

Thunderstorm Wind, Defiance

When
July 10, 1:03 PM EST to 1:04 PM EST
Where
Defiance County, 0.52 mi W of Defiance
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.280, -84.360

Emergency management officials reported a power pole was blown down onto a home on Adams Street. No injuries were reported.

Thunderstorm Wind, Henry

When
July 10, 1:04 PM EST to 1:05 PM EST
Where
Henry County, 0.69 mi N of Napoleon
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.390, -84.130

Emergency management officials reported multiple trees were blown down in the city of Napoleon.

Thunderstorm Wind, Henry

When
July 10, 1:08 PM EST to 1:09 PM EST
Where
Henry County, 0.69 mi N of Napoleon
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.390, -84.130

Emergency management officials reported widespread, significant wind damage across the county. Three utility trailers were pushed across the parking lot at the Emergency Operations Center.

Thunderstorm Wind, Van Wert

When
July 10, 1:18 PM EST to 1:19 PM EST
Where
Van Wert County, Ohio City
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.770, -84.620

Emergency management officials reported a six inch diameter tree limb down in Ohio City.

Thunderstorm Wind, Henry

When
July 10, 1:20 PM EST to 1:21 PM EST
Where
Henry County, Hamler
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.230, -84.030

A trained spotter measured a 64 mph wind gust. Tree limbs in excess of eight inches were blown down by the strong winds.

Thunderstorm Wind, Henry

When
July 10, 1:20 PM EST to 1:21 PM EST
Where
Henry County, 2.59 mi SE of Elery
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.270, -84.040

A trained spotter measured a 64 mph wind gust with an eight inch diameter tree limb down onto a truck.

Thunderstorm Wind, Van Wert

When
July 10, 1:21 PM EST to 1:22 PM EST
Where
Van Wert County, 0.52 mi W of Van Wert
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -84.580

Emergency management officials reported a power line fell onto a car in Van Wert. No injuries were reported.

Thunderstorm Wind, Allen

When
July 10, 1:47 PM EST to 1:48 PM EST
Where
Allen County, 1.38 mi S of Elmview
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -84.150

Trained spotters estimated 80 mph wind gusts with multiple power lines down in the area.

Thunderstorm Wind, Allen

When
July 10, 1:50 PM EST to 1:51 PM EST
Where
Allen County, 0.87 mi SW of Lima
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.740, -84.110

Emergency management officials reported several trees down throughout the county.

Thunderstorm Wind, Henry

When
July 10, 1:50 PM EST to 1:51 PM EST
Where
Henry County, 4.03 mi SSW of Deshler
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.170, -83.940

A mesonet station north of Belmore recorded a 68 mph wind gust.

Thunderstorm Wind, Allen

When
July 10, 1:52 PM EST to 1:53 PM EST
Where
Allen County, 0.87 mi NE of Allen Co Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.710, -84.020

The automated weather sensor at the Lima, Ohio airport recorded a 63 mph wind gust.

Thunderstorm Wind, Allen

When
July 10, 1:53 PM EST to 1:54 PM EST
Where
Allen County, 0.52 mi W of Ft Shawnee
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.680, -84.130

A mesonet station at Fort Shawnee recorded a 66 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461141, 461142, 461144, 461145, 461147, 461207, 461209, 461212, 461213, 461210, 461214, 461211, 461215, 461217, 461216.